Lege Artis Medicinae

[Efficiency and safety of the vaccination against H1N1 influenza virus in inflammatory bowel disease]

FARKAS Klaudia, JANKOVICS István, MELLES Márta, NAGY Ferenc, SZEPES Zoltán, WITTMANN Tibor, MOLNÁR Tamás

JANUARY 20, 2012

Lege Artis Medicinae - 2012;22(01)

[INTRODUCTION - Inactivated influenza and H1N1 vaccination is recommended yearly for patients with inflammatory bowel disease receiving immunosuppressive therapy; however, immunomodulator and biological therapy might impair the immune response to the vaccination. In our study, we assessed whether immunity can develop in response to H1N1 influenza vaccination in patients receiving immunomodulator and/or biological therapy. We also assessed the occurrence of side effects after the immunisation in these patients. PATIENTS AND METHODS - In our prospective study, blood samples were obtained from 24 patients (12 Crohn’sdisease, 12 ulcerative colitis) one month after immunisation against influenza A/California/ 07/2009 (H1N1) virus. At the time of vaccination, all patients have been receiving immunomodulator and/or biological therapy for at least three month. Antiviral antibodies were detected by using microneutralisation assay. The safety of the vaccination was assessed by questionnaires. RESULTS - Every patient developed complete immunity against influenza A (H1N1) virus, independently from the type of immunosuppressive therapy. Regarding side effects, local symptoms occurred in six patients and systemic symptoms in another six patients. Mild diarrhea occurred in five patients. Moderate exacerbation of the disease was observed in 2 patients with Crohn’s disease and in one patient with ulcerative colitis. CONCLUSIONS - According to our results, immunocompromised patients with IBD can be safely advised to receive the vaccination. In our study, all patients developed adequate immunity according to microneutralisation titers.]

COMMENTS

0 comments

Further articles in this publication

Lege Artis Medicinae

[Surrealistic Art from the Perspective of Psychoanalysis]

GYIMESI Anna

Lege Artis Medicinae

[I Had Neither Mood, Desire, Impulse or Condom – Curiosities about the Practice of Géza Csáth as a Bath Physician]

KISS László

Lege Artis Medicinae

[A Tribute to a Great Physician and Person]

BUDA Béla

Lege Artis Medicinae

[Disease in times of crisis]

BÁNFALVI Attila, CSÖRSZ Ilona

Lege Artis Medicinae

[The Guest of Justice]

FERENCZI Andrea

All articles in the issue

Related contents

Clinical Neuroscience

Acute transverse myelitis after inactivated COVID-19 vaccine

ERDEM Şimşek Nazan, DEMIRCI Seden, ÖZEL Tuğba , MAMADOVA Khalida, KARAALI Kamil , ÇELIK Tuğba Havva , USLU Ilgen Ferda, ÖZKAYNAK Sibel Sehür

Vaccines against the severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2) have been rapidly developed to prevent coronavirus disease 2019 (COVID-19) pandemic. There is increasing safety concerns regarding COVID-19 vaccines. We report a 78-year old woman who was presented with tetraparesis, paresthesias of bilateral upper extremities, and urinary retention of one-day duration. Three weeks before these symptoms, she was vaccinated with CoronaVAC vaccine (Sinovac Life Sciences, China). Spine magnetic resonance imaging showed longitudinally extensive transverse myelitis (TM) from the C1 to the T3 spinal cord segment. An extensive diagnostic workup was performed to exclude other possible causes of TM. We suggest that longitudinally extensive TM may be associated with COVID-19 vaccination in this case. To the best of our knowledge, this is the first report of longitudinally extensive TM developing after CoronaVac vaccination. Clinicians should be aware of neurological symptoms after vaccination of COVID-19.

Clinical Neuroscience

[Prevention of invasive meningococcal infection, recognition and first treatment of the disease in primary care]

KOVÁCS Ákos, KULCSÁR Andrea, KALABAY László, TORZSA Péter

[Neisseria meningitidis, the meningococcus, is a Gram-negative diplococcal bacterium that is only found naturally in humans. The meningococcus is part of the normal microbiota of the human nasopharynx and is commonly carried in healthy individuals. In some cases systemic invasion occurs, which can lead to meningitis and/or septicemia. Invasive disease caused by Neisseria meningitidis is potentially devastating, with a high case fatality rate and high rates of significant sequelae among survivors after septicaemia or meningitis. Between 2006-2015 every year between 34 and 70 were the numbers of the registered invasive disease because of Neisseria meningitis, the morbidity rate was 0.2-0.7⁰⁄₀₀₀₀. Half of the diseases (50.7%) were caused by B serotype N. meningitidis, 23.2% were C serotype. In this article the authors summarise what you must do and must not do as primary care physician when suddenly meeting a young patients suspected of having meningococcus infection. ]

Clinical Oncology

[Cancer-treatment induced peripheral neuropathy]

DEMETER Gyula

[Peripheral neuropathy is caused by structural or functional damage of nervous system. The pathophysiology is not well known. Its clinical features are established but there is a need to standardize CIPN assessment, also considering that health care providers and patients frequently have a different perception of CIPN severity. Neurotoxicity caused by traditional chemotherapy is widely recognized in patients with cancer. The adverse effects of newer therapeutics, such as targeting and immunotherapeutic agents, need more information for the proper management. This review addresses the main neurotoxicities of cancer treatments with a focus on the newer therapeutics. Recognition of these patterns of toxicity is important because drug discontinuation or dose adjustment might prevent further neurological injury. Treatment is symptomatic. For prevention or treatment there is need for further basic research outcomes.]

Lege Artis Medicinae

[Infectious diseases associated with biological therapy]

KÁDÁR János

[The use of biological therapeutic agents increases the risk of certain infectious diseases. The greatest hazards are the reactivation of tuberculosis or hepatitis B infection and the development of sepsis. The degree of risk is comparable to that experienced with the use of routine DMARD therapy: in case of an adequate choice of treatment the risk is equal to or slightly higher than that of conventional treatment. However, this hazard is definitely smaller than that associated with the use of corticosteroids at doses necessary to reach the required immunosuppressive effect. This article provides a brief summary of potential infectious illnesses on the basis of the literature.]

Lege Artis Medicinae

[Management of inhibitory haemophilia A and aquired haemophilia]

PFLIEGLER György, RÁK Kálmán, KRÁLL Géza, SAS Géza, HAYNAL Imre

[The authors survey the occurrence and the laboratory and clinical differences of factor VIU antibodies in haemophiliacs (allo) and in non-haemophiliacs (auto) as well as their titer and measurement. The recent therapeutic modalities used in prevention, management of acute bleeds and suppression of antibody development or in duction of immune tolerance are detailed. ]